Cold/Wind Chill, Angelina
- When
- January 5, 4:00 PM CST to January 7, 12:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- ASOS
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
An arctic airmass infiltrated the region early on Sunday, January 5th with falling temperatures and strong northwest winds. Temperatures fell through much of the day on January 5th behind the front with winds approaching 30 mph at times, making it feel much colder with very cold wind chills.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An arctic airmass infiltrated the region early on Sunday, January 5th with falling temperatures and strong northwest winds. Temperatures fell through much of the day on January 5th behind the front with winds approaching 30 mph at times, making it feel much colder with very cold wind chills. Skies cleared the evening of the 5th but the strong northwest winds continued with wind chill values near zero to ten degrees above zero witnessed the night of the 5th. Low temperatures the morning of the 6th and the morning of the 7th were some of the coldest temperatures Northeast Texas had seen since February 3 through the 5th of 1996. The extreme cold resulted in many underground water lines freezing and bursting. Below are some low temperatures recorded at various locations for the mornings of the 6th and 7th of January. Tyler, Texas: 15, 16. Longview, Texas: 16, 16. Lufkin, Texas: 22, 18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 5, 3:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CST SUN JAN 5 2014
.DISCUSSION...
NORTHWEST WINDS 15 TO 25 MPH CONTINUE ACROSS THE REGION THIS
AFTERNOON AS ARCTIC HIGH PRESSURE BUILDS ACROSS THE REGION.
EXPECTING WINDS TO CONTINUE AROUND 20 MPH TONIGHT ACROSS MUCH OF
THE REGION. FOR THIS FORECAST PACKAGE...WENT AHEAD AND EXTENDED
THE LAKE WIND ADVISORY FOR ALL AREAS EXCEPT PORTIONS OF SOUTHWEST
ARKANSAS...DEEP EAST TEXAS...AND NORTH CENTRAL LOUISIANA.
HARD FREEZE WARNING REMAINS IN EFFECT FOR TONIGHT WITH
TEMPERATURES FORECAST TO FALL INTO THE TEENS ACROSS THE ARKLATEX.
COULD SEE TEMPERATURES REMAINING BELOW FREEZING THROUGHOUT THE DAY
ON MONDAY ACROSS THE INTERSTATE 30 CORRIDOR FOLLOWED BY HARD
FREEZE CONDITIONS AGAIN ON MONDAY NIGHT INTO TUESDAY.
GRADUAL WARMING TREND EXPECTED THROUGH THE MIDDLE OF THE WEEK WITH
PRECIPITATION RETURNING ON WEDNESDAY. ELEVATED PRECIPITATION COULD
PRESENT A MINOR FREEZING RAIN THREAT BY DAYBREAK WEDNESDAY MORNING
AS ARCTIC AIR RETREATS NORTH. HOWEVER...ANY FREEZING PRECIPITATION
SHOULD SHORT-LIVED AND TRANSITIONED TO ALL RAIN BY LATE-MORNING
WEDNESDAY AS TEMPERATURES CLIMB ABOVE FREEZING.
RAIN AND CLOUDS TO PERSIST THROUGH THE END OF THE WORK WEEK AS A
FRONTAL BOUNDARY STALLS ACROSS THE REGION. SURFACE LOW AND UPPER-
LEVEL TROUGH TO SWING EAST ACROSS THE REGION ON FRIDAY NIGHT INTO
SATURDAY ALLOWING FOR A CHANCE OF THUNDERSTORMS.
OTHERWISE...CONDITIONS TO IMPROVE LATE IN THE WEEKEND. /05/
&&
.AVIATION...
MVFR CIGS FOR KTXK/KELD/KMLU WILL LINGER IN NW FLOW WITH THESE
CLOUDS EXTENDING BACK ACROSS OK. THE FRONT IS SE OF OUR CWA AND SFC
WINDS ARE NW 15-20 KTS AND STILL GUSTING TO 25-30 KTS. GUSTS WILL
EASE UP SOME AFTER SUNSET...BUT KEEP UP ALL NIGHT 10-20KTS. OUR
CLIMB WINDS ARE NW 20-40KTS THROUGH THE LOW CLOUDS AND THEN VEER TO
W/SW FOR MID LEVELS. THE DEEPENING NW FLOW WILL PUSH OUT THE MVFR
CIGS BY 06/06Z. EXPECT HARD FREEZES FOR TWO NIGHTS AND EVEN HIGHS
BELOW FREEZING FOR AN EXTENDED PERIOD UNTIL AFTER NOON TUES. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 18 31 15 41 27 / 0 10 0 10 10
MLU 17 30 11 36 21 / 10 10 0 10 10
DEQ 13 26 10 39 24 / 0 10 0 10 10
TXK 12 25 13 38 28 / 0 10 0 10 10
ELD 14 26 10 37 22 / 10 10 0 10 10
TYR 15 30 15 43 33 / 0 0 0 10 10
GGG 16 30 13 43 29 / 0 10 0 10 10
LFK 20 35 15 46 32 / 0 10 0 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES: ARZ059-070>073.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-060-061.
LA...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>019-021.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ020-022.
OK...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
FOLLOWING ZONES: OKZ077.
LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...HARD FREEZE WARNING FROM 2 AM TO 9 AM CST MONDAY FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
LAKE WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-150-151-153.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ149-152-165>167.
&&
05/24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CST SUN JAN 5 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061745- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1145 AM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HIGH PRESSURE WILL REBUILD ACROSS THE REGION TODAY. NORTHWEST WINDS BETWEEN 15 AND 25 MPH WITH GUSTS OF 30 TO 35 MPH EXPECTED THROUGH THIS EVENING. THEN...TONIGHT A HARD FREEZE IS EXPECTED WITH LOWS FALLING INTO THE TEENS AREA WIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A HARD FREEZE IS EXPECTED AGAIN MONDAY NIGHT WITH LOWS FALLING INTO THE TEENS AREA WIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND DMG E SHREVEPORT 32.47N 93.80W
01/05/2014 CADDO LA TRAINED SPOTTER
LARGE BRANCHES BLOWN OFF OF A TREE NEAR BARKSDALE BLVD
BRIDGE. 50 MPH GUST ESTIMATED.
&&
EVENT NUMBER SHV1400001
25The national radar mosaic for the moment the first event began.
21 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483605, 483606, 483607, 483608, 483609, 483610, 483611, 483612, 483613, 483614, 483615, 483616, 483617, 483618, 483619, 483620, 483621, 483622, 483623, 483624, 483625.